Oregon, 2013

Strong Wind in Oregon, November 7, 2013

November 7, 2013 · NWS PQR · 2 events in 2 counties and zones

A strong Cold Front produced gusty winds through the Willamette Valley with isolated wind damage across the northern and central areas of the valley.

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Cold Front produced gusty winds through the Willamette Valley with isolated wind damage across the northern and central areas of the valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 7, 2:44 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Nov 7, 2:44 AM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
244 AM PST THU NOV 7 2013

.SYNOPSIS...A STRONG COLD FRONT WILL PUSH INLAND LATER THIS
MORNING...REACHING THE CASCADES ABOUT MIDDAY. BREEZY TO WINDY
PRE-FRONTAL SOUTH WIND WILL GIVE WAY TO VERY BLUSTERY POST-FRONTAL
WEST TO NORTHWEST WIND THIS AFTERNOON. EXPECT SNOW LEVELS TO DROP
BELOW CASCADE PASS LEVELS LATE THURSDAY AFTERNOON. SHOWERS WILL
LINGER ACROSS PRIMARILY THE COAST RANGE AND CASCADES FRIDAY BEFORE
SHIFTING PRIMARILY TO OUR FAR NORTHWESTERN ZONES SATURDAY. A STORM
SYSTEM OFF THE WEST COAST WILL SEND WAVES OF SHOWERS ACROSS THE
REGION THROUGH EARLY NEXT WEEK.

&&

.TODAY...LIGHT SHOWERS PERSIST ALONG THE COAST...COAST RANGE...AND
INLAND AREAS MAINLY NORTH OF SALEM THIS MORNING. PRECIPITATION
ASSOCIATED WITH THE LEADING EDGE OF AN APPROACHING COLD FRONT CAN BE
SEEN ON NWS DOPPLER RADAR HEADING TOWARDS THE COAST EARLY THIS
MORNING. THE PARENT LOW ASSOCIATED WITH THIS FRONT IS NEAR 49N/130W
AS OF 10Z...WITH MODELS CONTINUING TO SHOW IT DEEPENING A LITTLE MORE
AS IT MOVES TOWARDS VANCOUVER ISLAND LATER THIS MORNING. BUOY 132
WHICH IS JUST EAST OF THE LOWS CENTER SHOWED A PRESSURE READING  AT
999.6 MB AT 09Z EARLIER THIS MORNING...SO MODELS SEEM ON TRACK WITH A
SLIGHTLY DEEPER LOW CLOSER TO 997 MB.

WET CONDITIONS PREVAIL TODAY...ALONG WITH GUSTY SOUTH WINDS
INCREASING THROUGH THIS MORNING AS PRESSURE GRADIENTS TIGHTEN AHEAD
OF THE COLD FRONT. STILL LOOKING AT WIND GUSTS PEAKING IN THE 45 TO
55 MPH RANGE ALONG THE COAST...AND IN THE 35 TO 40 MPH RANGE FOR
INLAND LOCATIONS BEFORE TEMPORARILY DROPPING WITH THE FRONTAL PASSAGE
THIS AFTERNOON. MAY SEE BORDERLINE HIGH WIND WARNING SPEEDS ALONG THE
COAST TODAY...WOULD NOT BE SURPRISED TO SEE A FEW ISOLATED 60 MPH
GUSTS AT HEADLAND LOCATIONS...BUT OVERALL WINDS ARE STILL LOOKING
BELOW WARNING CRITERIA THIS MORNING. EXPECT THE STRONGEST WINDS TO BE
OVER THE SOUTH WASHINGTON COAST AND FAR NORTH OREGON COAST. /27

SNOW LEVELS WILL START OUT NEAR 7000 FT THIS MORNING BEFORE CRASHING
RATHER ABRUPTLY TO NEAR 4000 FT BEHIND THE COLD FRONT THIS
AFTERNOON....LOWERING TO THE PASSES LATE IN THE AFTERNOON. AT THIS
POINT...3 TO 6 INCHES OF SNOW LOOK LIKE A GOOD BET FOR THE OREGON
CASCADE PASSES WITH CLOSER TO A FOOT OF SNOW LIKELY FOR ELEVATIONS
ABOVE 6KFT. THE DEEPEST INSTABILITY AND BEST OROGRAPHIC FLOW WILL
RESIDE OVER THE SOUTH WASHINGTON CASCADES THURSDAY NIGHT...AND MAY
PRODUCE ADVISORY LEVEL SNOW ACCUMULATIONS. WILL HOLD OFF ON A WINTER
WX ADVISORY FOR NOW...BUT THIS BEARS WATCHING.

.FRIDAY AND SATURDAY...A STABILIZING LOWER ATMOSPHERE SHOULD RESULT
IN SHOWERS BECOMING INCREASINGLY CONFINED TO THE COAST RANGE AND
CASCADES FRIDAY BEFORE GENERALLY DISSIPATING COMPLETELY FRIDAY NIGHT.
HOWEVER...A WEAK LOW LEVEL FRONT WILL LIKELY PUSH INTO OUR
NORTHWESTERN ZONES LATE FRIDAY NIGHT INTO SATURDAY...BRINGING A GOOD
CHANCE FOR SHOWERS. MODELS ALSO SUGGEST ISENTROPIC LIFT ALONG A MID
LEVEL BAROCLINIC ZONE MAY BRING ADDITIONAL RAIN SHOWERS TO THE REST
OF THE FORECAST AREA LATER ON SATURDAY. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SATURDAY NIGHT
THROUGH WEDNESDAY...A SLIGHTLY CLEARER PICTURE IS EMERGING IN REGARD
TO THE EXTENDED FORECAST...THOUGH A FAIR AMOUNT OF UNCERTAINTY
REMAINS. A QUASI-STATIONARY FRONT LOOKS TO SET UP OVER THE REGION ON
SATURDAY...WITH BEST ESTIMATES PLACING IT GENERALLY IN LINE WITH OR
ALONG THE COLUMBIA RIVER BASIN. THIS BOUNDARY WILL SERVE AS THE FOCUS
FOR THE HEAVIEST PRECIPITATION THIS WEEKEND. THE FRONT WILL SLOWLY
LIFT INTO WASHINGTON STATE ON SUNDAY AS SHORT WAVE RIDGING NUDGES IT
NORTHWARD. MEANWHILE...A CLOSED UPPER LOW NEAR VANCOUVER ISLAND ON
SATURDAY WILL SPLIT AND DRIFT SOUTHWARD INTO THE EASTERN PACIFIC BY
SUNDAY. THIS WILL HELP TO DEVELOP ANOTHER CLOSED LOW...WHICH WILL
ENTRAIN TROPICAL MOISTURE AS IT DEEPENS OFFSHORE. EARLY ON MONDAY
THIS LOW WILL BEGIN TO MOVE TOWARD THE COAST...BRINGING HEAVY RAIN TO
THE AREA THROUGH TUESDAY BEFORE IT FINALLY MOVES ONSHORE. MODEL
SPREAD INCREASES THEREAFTER...HOWEVER CONFIDENCE IS INCREASING THAT
THE AREA WILL SEE CONTINUED UNSETTLED AND RAINY CONDITIONS THROUGH
MIDWEEK. BURGESS

&&

.AVIATION...POOR FLYING CONDITIONS MUCH OF TODAY...THOUGH
ESPECIALLY THIS MORNING. WE ALREADY HAVE A MIX OF IFR AND
MVFR. S WINDS AND RAIN WILL INCREASE AFTER 12Z WITH WIDESPREAD MVFR
CONDITIONS AND CONTINUED LOCAL IFR. MTNS REMAIN OBSCURED THROUGH
THE PERIOD. COLD FRONT ON COAST AROUND 15Z ALONG THE NORTH COAST AND
17Z ON THE CENTRAL COAST...AND TO THE NORTH CASCADES AROUND 19-20Z.
EXPECT BREEZY CONDITIONS SPREADING INLAND JUST AHEAD OF AND BEHIND
THE FRONT. CIGS LIKELY TO TAKE UNTIL 21Z TO IMPROVE TO
VFR...AND RAIN SHADOWING WILL BE EXPECTED TODAY GIVEN THE STRONG
WESTERLY ONSHORE FLOW.

KPDX AND APPROACHES...MVFR CIGS WITH OCCASIONAL LIGHT RAIN THROUGH
12Z ALONG WITH E WINDS. AFTER 12Z...RAIN INCREASING. CIGS REMAIN
MVFR...WITH MVFR VIS DEVELOPING AS RAIN INCREASES. FRONT TO MOVE
ACROSS KPDX OPS AREA BETWEEN 16Z AND 18Z WITH IFR IN THE
VICINITY. AFTERWARDS WINDS TURN S TO SW AND GUST TO 25-30 KT.
KMD/ROCKEY.

&&

.MARINE...997-998 MB LOW IS NEARING THE TIP OF VANCOUVER ISLAND
AND SHOULD BE NEARING ITS PEAK STRENGTH BEFORE PUSHING INLAND HIS
MORNING. A TRAILING COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS
THROUGH EARLY THU. EXPECT A SEVERAL HOUR PERIOD FOR SOLID S GALES
ESPECIALLY CLOSER TO SHORE. WINDS TURN WESTERLY BEHIND THE FRONT
LATER THIS MORNING. EXPECT GALES TO CONTINUE IN THE NORTHERN WATERS
AFTER A BRIEF LULL ONCE THE INITIAL FRONT CLEARS.

SEAS CURRENTLY AROUND 10 FT...BUT WILL STEADILY BUILD UP TO 15 TO
20 FT AFTER 3 AM AS WINDS INCREASE. SEAS HOLD AROUND 17 TO 20 FT
THU AFTERNOON...THEN WILL SUBSIDE THU NIGHT AND FRI. WINDS WILL
EASE THU EVENING AS WELL.

HIGH PRES OVER COASTAL WATERS WILL BRING BENIGN WINDS AND SEAS ON
FRI AND SAT. OFFSHORE AND EVENTUALLY SOUTHERLY FLOW DEVELOPS AHEAD
OF A SLOW MOVING LOW OFFSHORE FOR EARLY NEXT WEEK. /KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 7 PM PST THIS EVENING FOR COASTAL WATERS FROM

     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING UNTIL NOON PST TODAY FOR COASTAL WATERS FROM
     CASCADE HEAD TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 10 AM
PST
     FRIDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 7, 7:06 AM PST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
706 AM PST THU NOV 7 2013

ORZ001>014-PZZ210-250-255-270-275-WAZ019>023-039-040-081815-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
706 AM PST THU NOV 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Nov 7, 5:54 AM PST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
554 AM PST THU NOV 7 2013

ORZ001-WAZ020-021-072100-
NORTH OREGON COAST-WILLAPA HILLS-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
FRANCES...RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET
554 AM PST THU NOV 7 2013

...WINDY CONDITIONS THROUGH EARLY THIS AFTERNOON FOR COASTAL
COMMUNITIES...

A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO THE PUGET SOUND TODAY
AND PRODUCE 45 TO 55 MPH WIND GUSTS ACROSS THE WILLAPA HILLS AND
THE NORTH OREGON...AND SOUTH WASHINGTON COASTS THIS MORNING THROUGH
AT LEAST EARLY THIS AFTERNOON. VERY ISOLATED GUSTS OF 55 TO 60
MPH WILL BE POSSIBLE ALONG BEACHES AND HEADLANDS...BUT WIDESPREAD
DAMAGING WINDS ARE NOT EXPECTED.

A FEW ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE AS THE FRONT MOVES
ONSHORE THIS MORNING.

NONETHELESS...RESIDENTS SHOULD BE PREPARED FOR ISOLATED POWER
OUTAGES AND WINDY CONDITIONS ALONG THE COAST AND ACROSS THE
WILLAPA HILLS. THIS STORM SYSTEM WILL BE SIMILAR TO LAST WEEKENDS
STORM IN THAT THE STRONGEST WINDS MAY ACTUALLY OCCUR SEVERAL HOURS
AFTER THE COLD FRONT MOVES ACROSS THE AREA. AT THIS POINT...THESE
STRONG WESTERLY WINDS WILL LIKELY ARRIVE LATER THIS MORNING.

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Greater Portland Metro Area

When
November 7, 7:30 AM PST to 8:30 AM PST
Where
Greater Portland Metro Area forecast zone
Measured
48 kt (55 mph) estimated sustained
Property damage
$3,000
Reported by
Trained Spotter

A NWS Spotter estimated Winds of 55 mph, and reported several trees down along Highway 47 between Banks and Forest Grove. They reported power lines down and power outages in the area. A local media station KOIN stated that Pacific Power reported 12,500 customers without power in Northeast Portland for several hours. KOIN also said that Concordia University cancelled their morning classes. PG&E reported that there were 2800 customers without power in Clackamas County.

Strong Wind, Central Willamette Valley

When
November 7, 8:00 AM PST to 9:15 AM PST
Where
Central Willamette Valley forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$28,000
Reported by
NWS Storm Survey

A barn near Dallas Oregon was heavily damaged by wind gusts, and a few trees and tree branches were broken. These trees took down some power lines. A Storm Survey estimated gusts of 55 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482531, 495083.